Secondary Logo

Journal Logo

Correspondence

Intra-arterial injection; timely and proper treatment can make all the difference

de Armendi, Alberto J.; Butt, Amir L.

Author Information
European Journal of Anaesthesiology (EJA): April 2015 - Volume 32 - Issue 4 - p 284-285
doi: 10.1097/EJA.0000000000000219
  • Free

Editor,

We read with interest the recently published correspondence, Accidental intra-arterial injection of paracetamol: different preparations, different results, by Samanta et al.1 The correspondence discussed the inadvertent intra-arterial injection of paracetamol and its therapy in two different patients, a 42-year-old man who received a benzyl alcohol based paracetamol preparation and a 7-year-old boy who received an aqueous paracetamol preparation. Therapy for the first case included 5000 IU of heparin and 60 mg of intravenous lidocaine. After 3 days, the patient developed gangrene and underwent surgical amputation of the distal part of two fingers. The second case did not require therapy. Interestingly, in 2013, two of the authors also presented a similar inadvertent intra-arterial administration of diclofenac sodium in two patients, a 39-year-old who received a benzyl alcohol preparation of diclofenac and a 19-year-old who received an aqueous-based preparation of diclofenac.2 Therapy for the first patient included 2500 IU of heparin and 80 mg of lidocaine. After 2 days, the patient underwent surgical amputation of the distal part of the affected fingers. The second patient received an undisclosed amount of heparin and lidocaine. In both of these case reports, the authors elected to treat the intra-arterial complications with only two therapies: heparin and a nondescript intravenous delivery of the local anaesthetic, lidocaine.

Although no established treatment is reported in the literature, reports on therapy for similar intra-arterial injections include treatment with morphine (for pain), temporary sympathectomy via stellate ganglion blocks and axillary nerve blocks (for sustained vasodilatation), anticoagulant therapy (bolus and continuous infusion to decrease thrombosis), nitropaste (for vasodilatation), low molecular weight heparins (to prevent further thrombosis), limb elevation (to favour limb drainage and prevent oedema), massage, thromboxane inhibitors, papaverine, leaving the catheter in place (to administer vasodilator medications directly to reduce vasospasm and promote vasodilatation), local anaesthetic infiltration (for vasodilatation and decreasing vasospasm), high-dose steroids (for enhancing tissue repair) and hyperbaric oxygen (for vasodilatation and oxygenation).3 Others suggested identifying the disease process, treating with antibiotics if indicated, administering iloprost and injecting thrombolytics intra-arterially (urokinase).4 Would a simple nerve block have yielded a different outcome?

In addition, the authors note the use of an ‘extension line attached to an arterial catheter’. What was the catheter used for? Among other things, features suggestive of intra-arterial catheter placement include bright red blood back-flow into the intravenous tubing when the intravenous bag level is higher than the intravenous catheter insertion site and pulsatile movement of blood into the intravenous tubing.5 Did the authors observe any of these findings?

Finally, we note that the last sentence of the second paragraph refers to Figure 1, a photograph. This is not a ‘radiological examination, the brachial artery cross-sectional area and flow was normal...’ as noted in the text.1

Acknowledgements relating to this article

Assistance with the letter: none.

Financial support and sponsorship: none.

Conflicts of interest: none.

References

1. Samanta S, Chakraborty N, Samanta S. Accidental intra-arterial injection of paracetamol: different preparations, different results. Eur J Anaesthesiol 2014; 31:236–237.
2. Samanta S, Samanta S. Accidental intra arterial injection of diclofenac sodium and their consequences: report of two cases. Anaesth Pain Intensive Care 2013; 17:101–102.
3. Keene JR, Buckley KM, Small S, Geldzahler G. Accidental intra-arterial injection: a case report, new treatment modalities, and a review of the literature. J Oral Maxillofac Surg 2006; 64:965–968.
4. Sen S, Chini EN, Brown MJ. Complications after unintentional intra-arterial injection of drugs: risks, outcomes, and management strategies. Mayo Clin Proc 2005; 80:783–795.
5. Ghouri AF, Mading W, Prabaker K. Accidental intraarterial drug injections via intravascular catheters placed on the dorsum of the hand. Anesth Analg 2002; 95:487–491.
© 2015 European Society of Anaesthesiology